BIT Numerical Mathematics

, Volume 37, Issue 4, pp 910–924 | Cite as

Backward stability of a pivoting strategy for sign-regular linear systems

  • J. M. Peña
Article

Abstract

A matrixA issign-regular if, for each orderk, allk×k submatrices ofA have determinant with the same sign. In this paper, a pivoting strategy ofO(n) operations for the Gaussian elimination of linear systems whose coefficient matrices are sign-regular is proposed. Backward error analysis of this pivoting strategy is performed and small error bounds are obtained. Our results can also be applied to linear systems whose coefficient matrices have sign-regular inverses.

AMS subject classification

65F05 65G05 

Key words

Backward error analysis Gaussian elimination pivoting strategies signregular matrices stability growth factor 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    T. Ando,Totally positive matrices, Linear Algebra Appl., 90 (1987), pp. 165–219.MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    C. de Boor and A. Pinkus,Backward error analysis for totally positive linear systems, Numer. Math., 27 (1977), pp. 485–490.MATHCrossRefGoogle Scholar
  3. 3.
    L. D. Brown, I. M. Johnstone, and K. B. MacGibbon,Variation diminishing transformations: a direct approach to total positivity and its statistical applications, J. Amer. Statist. Assoc., 76 (1981), pp. 824–832.MATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    J. M. Carnicer and J. M. Peña,Totally positive bases for shape preserving curve design and optimality of B-splines, Comput. Aided Geom. Design, 11 (1994), pp. 633–654.MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    J. M. Carnicer and J. M. Peña,On transforming a Tchebycheff system into a strictly totally positive system, J. Approx. Theory, 81 (1995), pp. 274–295.MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    J. M. Carnicer and J. M. Peña,Characterizations of the optimal Descartes' rules of signs. To appear in Math. Nachr. (1997).Google Scholar
  7. 7.
    G. E. Forsythe and C. B. Moler.Computer Solutions of Linear Algebraic Systems, Prentice-Hall, Englewood Cliffs, New Jersey, 1967.Google Scholar
  8. 8.
    M. Gasca and J. M. Peña,A test for strict sign-regularity, Linear Algebra Appl., 197–198 (1994), pp. 133–142.CrossRefGoogle Scholar
  9. 9.
    N. J. Higham,Bounding the error in Gaussian elimination for tridiagonal systems, SIAM J. Matrix Anal. Appl., 11 (1990), pp. 521–530.MATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    N. J. Higham,Accuracy and Stability of Numerical Algorithms, SIAM, Philadelphia, 1996.MATHGoogle Scholar
  11. 11.
    S. Karlin,Total Positivity, Stanford University Press, Stanford, 1968.MATHGoogle Scholar
  12. 12.
    K. Metelmann,Ein Kriterium für den Nachweis der Totalnichtnegativität von Bandmatrizen, Linear Algebra Appl., 7 (1973), pp. 163–171.MATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    M. Neumann and R. J. Plemmons,Backward error analysis for linear systems associated with inverses of H-matrices, BIT, 24 (1984), pp. 102–112.MATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    J. M. Peña,M-matrices whose inverses are totally positive, Linear Algebra Appl., 221 (1995), pp. 189–194.MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    J. M. Peña,Matrices with sign consistency of a given order, SIAM J. Matrix Anal. Appl., 16 (1995), pp. 1100–1106.MATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    J. M. Peña,Pivoting strategies leading to small bounds of the errors for certain linear systems, IMA J. Numer. Anal., 16 (1996), pp. 141–153.MATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    J. K. Reid,A note on the stability of Gaussian elimination, J. Inst. Maths. Applics., 8 (1971), pp. 374–375.MATHGoogle Scholar
  18. 18.
    I. J. Schoenberg,Über Variationsverminderende lineare Transformationen, Math. Z., 32 (1930), pp. 321–328.MATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    J. H. Wilkinson,The Algebraic Eigenvalue Problem, Oxford University Press, 1965.Google Scholar

Copyright information

© Swets & Zeitlinger 1997

Authors and Affiliations

  • J. M. Peña
    • 1
  1. 1.Departamento de Matemática AplicadaUniversidad de ZaragozaZaragozaSpain

Personalised recommendations